Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 6, 2012, 7:39 PM CDT for Saint Louis County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2012, 7:39 PM CDT (00:39 UTC)
- Expired
- Aug 6, 2012, 8:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Duluth, MN
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
963 WWUS83 KDLH 070039 SPSDLH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 739 PM CDT MON AUG 6 2012 MNZ010-011-018-019-070115- CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS- 739 PM CDT MON AUG 6 2012 ...STORMS ACROSS THE IRON RANGE... AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM EXTREME NORTHEASTERN ITASCA COUNTY...TO NEAR COOK...MOVING EAST AT 40 MPH. THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH... * THE THUNDERSTORM WILL BE NEAR... IDINGTON AND SHERMANS CORNER BY 745 PM... TOWER BY 805 PM... WAHLSTEN AND SOUDAN BY 810 PM... EMBARRASS BY 815 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4784 9197 4752 9211 4769 9328 4795 9322 $$ DAP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:11 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 6, 7:11 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 711 PM CDT MON AUG 6 2012 .AVIATION.../00Z TAF ISSUANCE/ THIS EVENING WILL BE A BIT DICEY ACROSS THE NORTHLAND...AS A COLD FRONT DROPS SOUTHWARD ACROSS THE REGION. THERE HAVE BEEN SOME SPOTTY THUNDERSTORMS...AND WE COULD SEE THIS TYPE OF ACTIVITY LAST INTO THE EVENING. THE ODDS OF ANY ONE LOCATION SEEING A THUNDERSTORM ARE SOMEWHAT SMALL...BUT STILL CANNOT RULE IT OUT AND THERE WILL DEFINITELY BE STORMS BETWEEN TAF SITES. CONDITIONS SHOULD IMPROVE OVERNIGHT AND INTO TUESDAY...WHERE A DRY DAY IS EXPECTED. && .PREV DISCUSSION... /ISSUED 438 PM CDT MON AUG 6 2012/ SHORT TERM...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING WSWD ACROSS NWRN ONTARIO AND NWRN MN WITH SCTD CONVECTION DEVELOPING ALONG IT. THIS FRONT WILL TRACK SEWD ACROSS THE NORTHLAND TONIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE CWA. THE BEST CHANCE FOR STORMS WILL BE THIS EVENING ACROSS THE ARROWHEAD REGION WHERE QG/FRONTAL FORCING WILL BE THE STRONGEST AND COINCIDE INCREASED INSTABILITY FROM DAYTIME HEATING. THE CHANCE FOR STORMS WILL TRANSITION SWD WITH FRONT OVERNIGHT AND DECREASE AS THE ATMOSPHERE BECOME MORE STABLE. HIGH PRESSURE FROM CANADA WILL BUILD SOUTH OVER THE UPPER MIDWEST ON TUESDAY...RESULTING IN DRY CONDITIONS WITH SEASONABLY WARM TEMPERATURES. AN UPPER LEVEL SHORTWAVE OVER THE DAKOTAS WILL THEN PROPAGATE EWD ACROSS THE MIDWEST TUESDAY NIGHT INTO WEDNESDAY...BRINGING ANOTHER ROUND OF SHOWERS AND STORMS TO THE CWA...BUT THIS TIME FOCUSED ACROSS OUR SRN ZONES. LONG TERM...WEDNESDAY THROUGH MONDAY. A COUPLE UPPER LEVEL SHORT WAVES WILL DROP SOUTH ACROSS THE NORTHLAND WEDNESDAY AND THURSDAY AND BRING ADDITIONAL CHANCES FOR SHOWERS AND WEAK THUNDERSTORMS...ALONG WITH NOTICEABLY COOLER AIR. A DECENT RETURN OF MOISTURE FROM THE SW COMBINING WITH THESE TWO WAVES WILL ALLOW FOR POTENTIAL QPF AMOUNTS UP TO HALF AN INCH DURING THIS TIME. WILL ALSO SEE RELATIVELY GUSTY NE WINDS OFF LAKE SUPERIOR ON THURSDAY. CONDITIONS DRY OUT QUICKLY ON FRIDAY AS A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST. THE WEATHER REMAINS QUIET THROUGH THE WEEKEND AS THE RIDGE AXIS MOVES EVER SO SLOWLY TO THE EAST. HIGH TEMPERATURES IN THE MID TO UPPER 70S ON WEDNESDAY WILL BE REPLACED BY UPPER 60S AND LOWER 70S THURSDAY THROUGH SUNDAY. OVERNIGHT LOWS WILL DIP INTO THE MID TO UPPER 50S ON WED NIGHT...BUT FALL EVEN MORE THUR NIGHT WITH CLEAR SKIES CALM WINDS AWAY FROM THE LAKE AND A COOL AIR MASS OVERHEAD. LOWS FRI MORNING ARE EXPECTED TO BOTTOM OUT IN THE MID 40S ACROSS INLAND LOCATIONS OF THE ARROWHEAD AND AROUND 50 FOR OTHER AREAS. LOWS IN THE 50S CONTINUE THE REST OF THE WEEKEND. AVIATION.../18Z TAF ISSUANCE/ WEAK SURFACE BOUNDARY WILL DROP SWD ACROSS THE NORTHLAND THIS AFTERNOON AND EVENING AND INTERACT WITH A RELATIVELY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. STILL HAVE MINIMAL CONFIDENCE IS PLACEMENT AND TIMING OF STORMS LATER TODAY...SO KEPT WITH VCTS MENTION AT HIB AND INL...WITH VCSH FURTHER INTO THE EVENING AT DLH BRD AND EVENTUALLY HYR. GUSTY SW WINDS AHEAD OF THE FRONT TODAY WILL SHIFT TO THE NW TONIGHT BEHIND THE FRONT AND REMAIN 6-10 KTS THROUGH THE NIGHT. SKIES BECOME CLEAR BY TUE MORNING WITH ANOTHER MID CU DECK FORMING BY LATE MORNING. && .POINT TEMPS/POPS... DLH 57 79 57 76 / 30 0 10 30 INL 49 77 50 78 / 10 0 10 20 BRD 59 80 58 77 / 10 0 30 60 HYR 58 82 52 74 / 20 10 10 50 ASX 59 79 55 77 / 30 10 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...DAP AVIATION...DAP
Hazardous weather outlook, Aug 6, 3:48 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 348 AM CDT MON AUG 6 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 348 AM CDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TODAY OVER FAR NORTHERN MINNESOTA...AND OVER EASTERN AREAS TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-071030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 348 AM CDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH SHORE...AND THIS EVENING OVER THE SOUTH SHORE. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 6, 5:08 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT MON AUG 6 2012
MNZ012-021-062245-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
508 PM CDT MON AUG 6 2012
...STRONG STORM MOVING THROUGH THE ARROWHEAD...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHEROKEE LAKE...MOVING EAST
AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
EAGLE MOUNTAIN BY 525 PM...
GRAND MARAIS BY 540 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4797 9002 4779 9010 4777 9023 4773 9033
4773 9042 4771 9044 4770 9052 4766 9061
4775 9118 4806 9105
DAPSpecial weather statement, Aug 6, 7:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 739 PM CDT MON AUG 6 2012 MNZ010-011-018-019-070115- CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS- 739 PM CDT MON AUG 6 2012 ...STORMS ACROSS THE IRON RANGE... AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM EXTREME NORTHEASTERN ITASCA COUNTY...TO NEAR COOK...MOVING EAST AT 40 MPH. THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH... * THE THUNDERSTORM WILL BE NEAR... IDINGTON AND SHERMANS CORNER BY 745 PM... TOWER BY 805 PM... WAHLSTEN AND SOUDAN BY 810 PM... EMBARRASS BY 815 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4784 9197 4752 9211 4769 9328 4795 9322 DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:18 PM CDT | Special Weather Statement | DLH | Saint Louis | 27 min |
| Aug 6, 9:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Aug 6, 9:08 PM CDT | Special Weather Statement | DLH | Lake | 22 min |
| Aug 6, 10:37 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Iron | 38 min |
| Aug 7, 1:27 AM CDT | Special Weather Statement | DLH | Sawyer | 33 min |
| Aug 7, 1:30 AM CDT | Special Weather Statement | DLH | Price | 30 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.